Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Alzheimers Dis. 2008 May;14(1):43-50.

Involvement of an altered 5-HT -{6} receptor function in behavioral symptoms of Alzheimer's disease.

Author information

  • 1Department of Pharmacology, School of Medicine, Center for Applied Medical Research, University of Navarra, Pamplona, Spain.

Abstract

We studied the hypothesis that disturbances in 5-HT_{6} receptor function in the temporal cortex may contribute to clinical symptoms of Alzheimer's disease (AD). 5-HT_{6} density and 5-HT levels were significantly decreased in a cohort of AD patients prospectively assessed for cognitive/behavioral symptoms. cAMP formation after stimulation with the selective 5-HT_{6} receptor agonist E-6801 was significantly lower (p<0.01) in AD (170.02 +/- 27.53 pmol/mg prot.) compared to controls (823.33 +/-196.67). In addition, the ratio cAMP formation after stimulation with E-6801/5-HT_{6} receptor density was significantly lower (p< 0.01) in AD (6.67 +/- 0.83) compared to controls (16.67 +/- 3.33). Splitting these results by sex, 5-HT_{6} receptor activation was significantly lower (p< 0.01) in AD females compared to males (121.67 +/- 30.02 vs. 231.67 +/- 34.17 pmol/mg prot). 5-HT_{6} density and 5-HT levels were significantly correlated (p < or = 0.01) in both controls and AD patients, although in AD, this correlation was lost in females. Psychosis factor was the best predictor of reduced 5-HT levels or adenylate cyclase activity after E-6801 stimulation, the former result being due to females. It may be suggested that psychotic symptoms may be related to a dysregulation of 5-HT_{6} activation by 5-HT in the temporal cortex. These results are discussed in terms of purported influence of sex and therapeutical approaches to psychosis in AD.

PMID:
18525126
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for IOS Press
    Loading ...
    Write to the Help Desk